[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1970

Estrogen-Induced Porphyria Cutanea TardaReport of Three Cases

Author Affiliations

Cleveland

From the Department of Dermatology, the Cleveland (Ohio) Clinic Foundation.

Arch Dermatol. 1970;102(3):260-266. doi:10.1001/archderm.1970.04000090022004
Abstract

Three cases of estrogen-induced porphyria cutanea tarda, together with 25 cases reported by other clinicians since 1960, are considered. There were 21 men who were treated with estrogens administered orally for carcinoma of the prostate gland and in whom symptoms of porphyria cutanea tarda developed. The mechanism by which estrogens induce porphyria cutanea tarda is not fully comprehended. It is possible that in certain individuals, estrogens activate a particular gene that controls the formation of specific liver enzymes. The resulting enzymatic changes may be responsible for the altered values of uroporphyrins and coproporphyrins in the urine and the symptoms of porphyria cutanea tarda.

×